October 10, 2017
Too Many Kids Treated in ERs Annually
According to the Centers for Disease Control and Prevention (CDC), more than 300 children go to emergency rooms every day as a result of unintentional poisoning – and 2 of those children will die as a consequence of that fatal mistake. In order to decrease the number of children who become ill or die from accidental poisonings, the CDC has joined with Safe Kids Worldwide (SKW) to form a nationwide coalition that will promote awareness and educate the public.
There are an array of products that can be lethal to children – and some of them you may not suspect. The most common causes behind accidental overdoses are household cleaners and chemicals, as well as incorrect medication dosing or unsupervised ingestion of medications. Certain plants throughout the garden or backyard can be poisonous to people. Even foreign objects can be the cause behind accidental poisoning. Objects such as coins, thermometers and toys can have harmful chemicals in them, such as lead.
Data from the National Capital Poison Center (NCPC) confirms that some of most hazardous household products to children include laundry and dishwashing detergents, alcohol, art supplies, personal care products, nail polish remover, makeup, lead, pesticides as well as others. While many of these products come equipped with warnings that indicate to parents and caregivers that they must be stored safely out of children’s reach, some may not – so always practice caution.
Although SKW reports that the number of children who die from accidental medication overdoses has steadily declined since the 1970s, the rate of fatal medication-related poisonings has actually doubled. This reflects that parents and caregivers may be more aware of the dangers that household cleaners and chemicals pose, therefore keeping them safely stored out of the reach of children – but are not yet taking the necessary steps to keep medications away from children. Adequately storing medications, ensuring that they give children the correct dosages and discarding all expired medications are three easy steps to decrease the risk of accidental overdose in children.
All different types of medications can be dangerous. Whenever someone takes a medication that has not been prescribed to them, they are at risk for unintentional overdose, allergic reactions and other health problems. SKW estimates that 95% of all medication-related children’s poisoning cases are the result of kids getting their hands on medications and taking them without supervision and that the remaining 5% of cases are the result of parents or caregivers administering the incorrect dosage. In other words, almost every single case of medication-related poisoning is 100% preventable.
It is crucial that grandparents, parents and caregivers all work together to ensure the safe storage of household medications, including vitamins – especially because SKW estimates that as many as 20% of all medication-related poisonings are the result of medications. The majority of child poisoning cases occur in the household, so taking precautionary measures there is especially important. If at any time you are concerned that a child under your care has ingested any sort of chemical or medication, please call 9-1-1 immediately.
So what can you do to decrease the chance of your child getting his or her hands on medications that could be lethal to them? Here are a few tips from SKW:
- Do not EVER leave medications or vitamins out on a counter after using – always put them back in a safe space;
- Before giving any medication to a child make sure that you read the dosage instructions correctly;
- Make sure you use any dosing device that is provided with the medication you have purchased – do not use any household item to measure the appropriate dose, and:
- Have the nationwide poison control center number saved in your phone in case of emergencies: 1-800-222-1222
Please read more safety tips from the SKW. Also, you can access a helpful online resource through the NCPC.
A good general rule of thumb to follow in order to limit accidental overdoses and poisoning is to keep all cleaners and medications up high and out of your child’s line of vision, therefore decreasing temptation. Children are notoriously inquisitive and curious, so if something is within their reach, chances are they are going to want to touch – and taste – it.
Depending on what type of product or medication a child accidentally ingested, different warning signs can present. Some general symptoms of mild-to-moderate accidental poisoning in children may include: convulsions, drooling, low blood pressure, confusion and disorientation, blurred vision, loss of muscle control and muscle twitching and difficulty breathing. If you notice any of these signs in your child or a child you are caring for, call 9-1-1 or the poison control center right away.
Philadelphia Products Liability Lawyers at Galfand Berger, LLP Represent Victims of Dangerous Medications
If your child experienced any type of injury or as a result of unintentional poisoning, please contact our Philadelphia products liability attorneys at Galfand Berger. With offices located in Philadelphia, Bethlehem, Reading and Lancaster, we serve clients throughout Pennsylvania and New Jersey. To schedule a consultation, call us at 800-222-8792 or complete our online contact form.